Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Wilmington, OH

March 30, 2017Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Mar 30, 2017, 6:28 PM EDT for Licking County, Ohio. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2017, 6:28 PM EDT (22:28 UTC)
Expired
Mar 30, 2017, 7:00 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Licking County, OH

The radar

The Cincinnati radar (KILN), 149 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:29 PM EDTHAIL 0.75Newark, OHSOCIAL MEDIA REPORT OF DIME SIZED HAIL.
Mar 30, 6:30 PM EDTHAIL 1Heath, OHESTIMATED SIZE FROM PICTURE ON SOCIAL MEDIA.
Mar 30, 6:50 PM EDTHAIL 0.53 W Newark, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 542 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
542 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS51 KILN 302228
SVRILN
OHC089-302300-
/O.NEW.KILN.SV.W.0048.170330T2228Z-170330T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
628 PM EDT THU MAR 30 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Eastern Licking County in central Ohio...

* Until 700 PM EDT.

* At 628 PM EDT, a severe thunderstorm was located over Newark,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Newark, Heath, Granville, Hanover, Marne, Granville South, St.
  Louisville, Toboso, Fallsburg and Purity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4000 8220 3998 8238 4005 8251 4024 8239
      4024 8218
TIME...MOT...LOC 2228Z 224DEG 38KT 4004 8239 

HAIL...1.00IN
WIND...60MPH
 
$$

Novak
3 follow-up statements
699 
WWUS51 KILN 302243
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
643 PM EDT THU MAR 30 2017

OHC089-302300-
/O.CON.KILN.SV.W.0048.000000T0000Z-170330T2300Z/
Licking OH-
643 PM EDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN LICKING COUNTY...

At 642 PM EDT, a severe thunderstorm was located over Hanover, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Newark, Hanover, Marne, Purity, Toboso and Fallsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4000 8220 4000 8233 4008 8241 4024 8236
      4024 8218
TIME...MOT...LOC 2242Z 236DEG 34KT 4007 8226 

HAIL...1.00IN
WIND...60MPH
 
$$

Novak
024 
WWUS51 KILN 302252
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
652 PM EDT THU MAR 30 2017

OHC089-302300-
/O.CON.KILN.SV.W.0048.000000T0000Z-170330T2300Z/
Licking OH-
652 PM EDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EAST CENTRAL LICKING COUNTY...

At 652 PM EDT, a severe thunderstorm was located near Frazeysburg,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4006 8219 4006 8227 4013 8231 4021 8218
TIME...MOT...LOC 2252Z 224DEG 38KT 4015 8216 

HAIL...1.00IN
WIND...60MPH
 
$$

Novak
212 
WWUS51 KILN 302303
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
703 PM EDT THU MAR 30 2017

OHC089-302312-
/O.EXP.KILN.SV.W.0048.000000T0000Z-170330T2300Z/
Licking OH-
703 PM EDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LICKING COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 4006 8219 4006 8227 4013 8231 4021 8218
TIME...MOT...LOC 2302Z 224DEG 38KT 4022 8207 

$$

Novak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:50 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 30, 3:50 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
350 PM EDT Thu Mar 30 2017

.SYNOPSIS...
Showers and thunderstorms can be expected tonight, as a low
pressure system and its associated cold front move through the
Ohio Valley. The low will move slowly off to the east on Friday,
with some showers lingering on its backside. High pressure will
offer dry weather and cooler temperatures for this weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Near term forecast will focus on the potential for severe
weather tonight.

This afternoon, a warm front is lifting northward across the
CWFA. With increasing instability near the warm front, some
scattered thunderstorms will develop in the Whitewater/Miami
Valley and west central Ohio. A Tornado Watch has been issued
for this region into this evening as conditions are favorable
for rotating storms, producing large hail, damaging winds or an
isolated tornado.

For the overnight period, surface low pressure and its
associated cold front will move east into the Ohio Valley.
Showers and thunderstorms will increase in coverage as large
scale ascent ahead of a negatively titled mid level circulation
will couple with increase low level convergence in the vicinity
of a prefrontal trough/convergent area. Convection allowing
models are giving mixed signals on the mode of thunderstorms as
instability wanes considerably overnight. Right now, it looks
like clusters of storms, perhaps forming into a ill-defined
QLCS, will work its way from west to east through the CWFA
overnight. There will still be a damaging wind threat and
isolated tornado threat, but large hail should wane as
instability decreases. There is also concerned for some locally
heavy rain if some storms train over the same locations. All of
these hazards are mentioned in the current HWO. Temperatures
will fall into the lower to mid 50s by sunrise Friday as the
frontal boundary works its way east.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Surface and upper level closed low will be occluding on Friday,
slowly pushing east to a position off the lower New England/mid
Atlantic Coast by Friday night. Showers will be likely early on
in our far east, with a lingering threat for showers across the
remainder of the region until the center of the upper level low
pulls sufficiently away. With mainly cloudy skies and some CAA,
temperatures will not warm all that much from the morning lows.
Highs will range from the mid 50s west to near 60 east.

Clouds will linger into Friday night while the threat for
lingering showers tapers off from west to east. It will be cool
with lows dropping into the upper 30s to the lower 40s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Extended period begins with the region in the wake of a departing H5
low. H5 ridge and sfc high will build in for Saturday bringing
cloudy but dry conditions. Highs will range from the upper 40s to
mid 50s. The dry weather will continue into Sunday. Temperatures
will rebound into the upper 50s to mid 60s.

Models begin to show their differences by late Sunday as another
system ejects out of Texas. The GFS is the weakest and slowest with
the system as it moves to east of the MS River. The ECMWF and CMCnh
are quicker and stronger. Continued with high chance of rain across
the fa, especially in the south. Kept a chance of thunder for the
southern sections also.

The system pulls east Monday night, leaving the region dry for
Tuesday. Another upper low swings out of the central plains on
Wednesday, bringing another chance of showers and thunderstorms for
the later half of the week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Low pressure and its associated cold front will move east into
the Great Lakes and Ohio Valley through the tonight. As it does,
showers and thunderstorms will be on the increase, with the
highest threat for precipitation coming in the 02Z to 09Z time
frame as a semi cluster/linear feature works its way east across
the terminals. Depending on the location at this given time,
either TEMPO thunder or VCTS has been used. Aviators can
expect MVFR conditions in thunderstorms. Atmosphere will be
conducive to locally heavy rain/IFR visibilities in
thunderstorms, but this will have to be handled in a short term
TEMPO as the system starts to evolve. Gusty winds this
afternoon will decouple and become more stable by this evening.

On Friday, an upper level closed low will move east across the
Ohio Valley, with substantial instability having moved east
with the cold front. Some lingering showers east and spotty
showers west are expected with the upper level low. Ceilings
will be firmly in the MVFR lower category, i.e. in the 1000 to
2000 foot range.

For Friday night, upper level low will continue to move to the
mid Atlantic/southern New England coast. Shower threat will
taper of but low ceilings will remain in the MVFR/IFR category.

OUTLOOK...MVFR to IFR ceilings likely Friday night into
Saturday. MVFR ceilings and visbilities possible Monday into
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Sites
AVIATION...Hickman
Hazardous weather outlook, Mar 30, 3:22 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
322 PM EDT Thu Mar 30 2017

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-311100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-
322 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop ahead of an approaching
low pressure system and cold front today. A window will exist
late this afternoon into the evening, where some of the storms may
be severe. The main threats will be large hail and damaging winds. An
isolated tornado cannot be ruled out. Also, localized heavy rain and
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-311100-
Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto-
322 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop ahead of an approaching
low pressure system and cold front. A window will exist this evening
and overnight, where isolated severe storms may be possible. The
main threat would be damaging winds, but an isolated tornado can not
be ruled out.  Also, localized heavy rain and flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Mar 30, 3:47 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
347 PM EDT THU MAR 30 2017

OHZ042-060-302015-
Darke OH-Preble OH-
347 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE AND
SOUTHEASTERN DARKE COUNTIES UNTIL 415 PM EDT...

At 347 PM EDT, radar indicated a strong thunderstorm over Lewisburg,
moving north at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Greenville, Arcanum, Bradford, Lewisburg, Gettysburg, Verona, West
Manchester, Pitsburg, Gordon, Ithaca, Castine, Union Corners,
Oklahoma, Interstate 70 at US Route 127, Abbottsville and Horatio.

This includes I-70 in Ohio between mile markers 9 and 15.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4015 8463 4015 8443 4008 8443 3999 8445
      3978 8455 3978 8465
TIME...MOT...LOC 1947Z 194DEG 39KT 3984 8459

Novak
Special weather statement, Mar 30, 4:19 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
419 PM EDT THU MAR 30 2017

OHZ043-051-302045-
Shelby OH-Miami OH-
419 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SHELBY AND NORTHWESTERN MIAMI
COUNTIES UNTIL 445 PM EDT...

At 419 PM EDT, radar indicated a strong thunderstorm near Covington,
moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Troy, Sidney, Piqua, Covington, Bradford, Anna, Pleasant Hill,
Hardin, Port Jefferson, Lockington, Polo, Newbern, Plattsville,
Maplewood, Farrington, Circle Hill, Mccartyville, Swanders, Pemberton
and Houston.

This includes I-75 in Ohio between mile markers 77 and 101.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4041 8400 4026 8403 4001 8431 4008 8443
      4013 8443 4042 8428
TIME...MOT...LOC 2019Z 217DEG 48KT 4011 8429

Novak
Special weather statement, Mar 30, 6:01 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
601 PM EDT THU MAR 30 2017

OHZ056-065-302230-
Licking OH-Fairfield OH-
601 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
SOUTHWESTERN LICKING COUNTIES UNTIL 630 PM EDT...

At 601 PM EDT, radar indicated a strong thunderstorm near Baltimore,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Newark, Pickerington, Heath, Granville, Pataskala, Baltimore, Hebron,
Millersport, Granville South, Beechwood Trails, Etna, Kirkersville,
State Route 158 at State Route 204 and Interstate 70 at State Route
37.

This includes I-70 in Ohio between mile markers 118 and 128.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3983 8262 3988 8275 4016 8255 4008 8235
TIME...MOT...LOC 2201Z 215DEG 32KT 3991 8264

Novak
Special weather statement, Mar 30, 6:11 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
611 PM EDT THU MAR 30 2017

OHZ034-302230-
Mercer OH-
611 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY UNTIL
630 PM EDT...

At 611 PM EDT, radar indicated a strong thunderstorm 9 miles
northwest of Coldwater, moving northeast at 60 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Rockford, Wabash, Mendon, Chattanooga and Tama.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4048 8469 4051 8480 4071 8480 4073 8479
      4073 8447
TIME...MOT...LOC 2211Z 208DEG 53KT 4058 8475

Novak
Local storm report, Mar 30, 6:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
624 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             HEATH                   40.03N 82.44W
03/30/2017  E0.75 INCH       LICKING            OH   TRAINED SPOTTER

&&

JOHNF
Special weather statement, Mar 30, 6:24 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
624 PM EDT THU MAR 30 2017

OHZ056-302245-
Licking OH-
624 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LICKING COUNTY UNTIL 645
PM EDT...

At 624 PM EDT, radar indicated a strong thunderstorm over Heath,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Newark, Heath, Granville, Hebron, Hanover, Marne, Harbor Hills,
Granville South, St. Louisville, Toboso, Purity, Fallsburg and
Interstate 70 at State Route 13.

This includes I-70 in Ohio between mile markers 130 and 132.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3996 8220 3994 8246 4005 8253 4024 8237
      4024 8219
TIME...MOT...LOC 2224Z 245DEG 29KT 4000 8243

Novak

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:30 PM EDTSpecial Weather StatementILNHardin30 min
Mar 30, 3:47 PM EDTSpecial Weather StatementILNDarke28 min
Mar 30, 4:19 PM EDTSpecial Weather StatementILNShelby26 min
Mar 30, 6:01 PM EDTSpecial Weather StatementILNLicking29 min
Mar 30, 6:11 PM EDTSpecial Weather StatementILNMercer19 min
Mar 30, 6:24 PM EDTSpecial Weather StatementILNLicking21 min
Mar 30, 6:30 PM EDTSevere Thunderstorm WarningILNMercer13 min
Mar 30, 6:46 PM EDTSpecial Weather StatementILNFairfield29 min
Mar 30, 6:48 PM EDTSpecial Weather StatementILNMercer27 min
Mar 30, 7:02 PM EDTSpecial Weather StatementILNLicking28 min
Mar 30, 7:08 PM EDTSpecial Weather StatementILNAuglaize22 min
Mar 30, 7:21 PM EDTSpecial Weather StatementILNHardin24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.